The Smith-Toda complex $V((p+1)/2)$ does not exist

Abstract

Using a generalized homotopy fixed point spectral sequence due to Hopkins and Miller, we show that the Smith-Toda complex $V((p+1)/2)$ does not exist for $p$ a prime greater than 5. This extends earlier results of Toda and Ravenel for the primes 2, 3, and 5. It is also shown that if $V((p-1)/2)$ exists, it is not a ring spectrum.

  • [ada:jx4] Go to document J. F. Adams, "On the groups $J(X)$. IV," Topology, vol. 5, pp. 21-71, 1966.
    @article {ada:jx4, MRKEY = {0198470},
      AUTHOR = {Adams, J. F.},
      TITLE = {On the groups {$J(X)$}. {IV}},
      JOURNAL = {Topology},
      FJOURNAL = {Topology. An International Journal of Mathematics},
      VOLUME = {5},
      YEAR = {1966},
      PAGES = {21--71},
      ISSN = {0040-9383},
      MRCLASS = {55.40},
      MRNUMBER = {33 \#6628},
      MRREVIEWER = {E. Dyer},
      DOI = {10.1016/0040-9383(66)90004-8},
      ZBLNUMBER = {0145.19902},
      }
  • [dev:morava] E. S. Devinatz, "Morava’s change of rings theorem," in The \v Cech Centennial (Boston, MA, 1993), Providence, RI: Amer. Math. Soc., 1995, pp. 83-118.
    @incollection {dev:morava, MRKEY = {1320989},
      AUTHOR = {Devinatz, Ethan S.},
      TITLE = {Morava's change of rings theorem},
      BOOKTITLE = {The \v {C}ech Centennial ({B}oston, {MA},
      1993)},
      SERIES = {Contemp. Math.},
      NUMBER = {181},
      PAGES = {83--118},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1995},
      MRCLASS = {55N22 (14L05 55P42 55T15)},
      MRNUMBER = {96m:55007},
      MRREVIEWER = {Andrew J. Baker},
      ZBLNUMBER = {0829.55004},
      }
  • [dev:moravam] Go to document E. S. Devinatz, "Morava modules and Brown-Comenetz duality," Amer. J. Math., vol. 119, iss. 4, pp. 741-770, 1997.
    @article {dev:moravam, MRKEY = {1465068},
      AUTHOR = {Devinatz, Ethan S.},
      TITLE = {Morava modules and {B}rown-{C}omenetz duality},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {119},
      YEAR = {1997},
      NUMBER = {4},
      PAGES = {741--770},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {55N20 (55T15 55U30)},
      MRNUMBER = {98i:55008},
      MRREVIEWER = {Haynes R. Miller},
      URL = {http://muse.jhu.edu/journals/american_journal_of_mathematics/v119/119.4devinatz.pdf},
      ZBLNUMBER = {0899.55006},
      }
  • [dev-hop:theact] Go to document E. S. Devinatz and M. J. Hopkins, "The action of the Morava stabilizer group on the Lubin-Tate moduli space of lifts," Amer. J. Math., vol. 117, iss. 3, pp. 669-710, 1995.
    @article {dev-hop:theact, MRKEY = {1333942},
      AUTHOR = {Devinatz, Ethan S. and Hopkins, Michael J.},
      TITLE = {The action of the {M}orava stabilizer group on the {L}ubin-{T}ate moduli space of lifts},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {117},
      YEAR = {1995},
      NUMBER = {3},
      PAGES = {669--710},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {55N22 (14L05 55P42 55Q45)},
      MRNUMBER = {97a:55007},
      MRREVIEWER = {Andrew J. Baker},
      DOI = {10.2307/2375086},
      ZBLNUMBER = {0842.14034},
      }
  • [dev-hop:homoto] Go to document E. S. Devinatz and M. J. Hopkins, "Homotopy fixed point spectra for closed subgroups of the Morava stabilizer groups," Topology, vol. 43, iss. 1, pp. 1-47, 2004.
    @article {dev-hop:homoto, MRKEY = {2030586},
      AUTHOR = {Devinatz, Ethan S. and Hopkins, Michael J.},
      TITLE = {Homotopy fixed point spectra for closed subgroups of the {M}orava stabilizer groups},
      JOURNAL = {Topology},
      FJOURNAL = {Topology. An International Journal of Mathematics},
      VOLUME = {43},
      YEAR = {2004},
      NUMBER = {1},
      PAGES = {1--47},
      ISSN = {0040-9383},
      CODEN = {TPLGAF},
      MRCLASS = {55P43 (55N22 55T15)},
      MRNUMBER = {2004i:55012},
      MRREVIEWER = {R. E. Stong},
      DOI = {10.1016/S0040-9383(03)00029-6},
      ZBLNUMBER = {1047.55004},
      }
  • [goe-hop:andreq] P. G. Goerss and M. J. Hopkins, "André-Quillen (co)-homology for simplicial algebras over simplicial operads," in Une Dégustation Topologique (Topological Morsels ): Homotopy Theory in the Swiss Alps (Arolla, 1999), Providence, RI: Amer. Math. Soc., 2000, pp. 41-85.
    @incollection {goe-hop:andreq, MRKEY = {1803952},
      AUTHOR = {Goerss, Paul G. and Hopkins, Michael J.},
      TITLE = {André-{Q}uillen (co)-homology for simplicial algebras over simplicial operads},
      BOOKTITLE = {Une Dégustation Topologique {\rm (}{T}opological Morsels{\rm ):} Homotopy Theory in the {S}wiss {A}lps ({A}rolla, 1999)},
      SERIES = {Contemp. Math.},
      NUMBER = {265},
      PAGES = {41--85},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2000},
      MRCLASS = {18D50 (13D03 55P43 55U35)},
      MRNUMBER = {2001m:18012},
      MRREVIEWER = {Haynes R. Miller},
      ZBLNUMBER = {0999.18009},
      }
  • [goe-hop:moduli] Go to document P. G. Goerss and M. J. Hopkins, "Moduli spaces of commutative ring spectra," , preprint , 2003.
    @techreport{goe-hop:moduli,
      author={Goerss, Paul G. and Hopkins, Michael J.},
      TITLE ={ Moduli spaces of commutative ring spectra},
      TYPE={preprint},
      YEAR={2003},
      URL={http://www.math.northwestern.edu/~pgoerss/},
      }
  • [hew:finite] Go to document T. Hewett, "Finite subgroups of division algebras over local fields," J. Algebra, vol. 173, iss. 3, pp. 518-548, 1995.
    @article {hew:finite, MRKEY = {1327867},
      AUTHOR = {Hewett, Thomas},
      TITLE = {Finite subgroups of division algebras over local fields},
      JOURNAL = {J. Algebra},
      FJOURNAL = {Journal of Algebra},
      VOLUME = {173},
      YEAR = {1995},
      NUMBER = {3},
      PAGES = {518--548},
      ISSN = {0021-8693},
      CODEN = {JALGA4},
      MRCLASS = {16K20 (11S45 12E15 16U60)},
      MRNUMBER = {96b:16012},
      MRREVIEWER = {Timothy J. Ford},
      DOI = {10.1006/jabr.1995.1101},
      ZBLNUMBER = {0829.16023},
      }
  • [hew:normal] T. Hewett, "Normalizers of finite subgroups of division algebras over local fields," Math. Res. Lett., vol. 6, iss. 3-4, pp. 271-286, 1999.
    @article {hew:normal, MRKEY = {1713129},
      AUTHOR = {Hewett, Thomas},
      TITLE = {Normalizers of finite subgroups of division algebras over local fields},
      JOURNAL = {Math. Res. Lett.},
      FJOURNAL = {Mathematical Research Letters},
      VOLUME = {6},
      YEAR = {1999},
      NUMBER = {3-4},
      PAGES = {271--286},
      ISSN = {1073-2780},
      MRCLASS = {11S45 (12E15 16K20 16U60)},
      MRNUMBER = {2000g:11111},
      MRREVIEWER = {Timothy J. Ford},
      ZBLNUMBER = {0958.16034},
      }
  • [lan:algebr] S. Lang, Algebra, Second ed., Reading, MA: Addison-Wesley Publ. Co. Advanced Book Program, 1984.
    @book {lan:algebr, MRKEY = {783636},
      AUTHOR = {Lang, Serge},
      TITLE = {Algebra},
      EDITION = {Second},
      PUBLISHER = {Addison-Wesley Publ. Co. Advanced Book Program},
      ADDRESS = {Reading, MA},
      YEAR = {1984},
      PAGES = {xv+714},
      ISBN = {0-201-05487-6},
      MRCLASS = {00A05 (13-01 15-01 16-01 20-01)},
      MRNUMBER = {86j:00003},
      ZBLNUMBER = {0984.00001},
      }
  • [mor:noethe] Go to document J. Morava, "Noetherian localisations of categories of cobordism comodules," Ann. of Math., vol. 121, iss. 1, pp. 1-39, 1985.
    @article {mor:noethe, MRKEY = {782555},
      AUTHOR = {Morava, Jack},
      TITLE = {Noetherian localisations of categories of cobordism comodules},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {121},
      YEAR = {1985},
      NUMBER = {1},
      PAGES = {1--39},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {55N22 (14L05 14L15 57R77)},
      MRNUMBER = {86g:55004},
      MRREVIEWER = {Douglas C. Ravenel},
      DOI = {10.2307/1971192},
      ZBLNUMBER = {0572.55005},
      }
  • [mah-sad:vntele] Go to document M. Mahowald and H. Sadofsky, "$v_n$ telescopes and the Adams spectral sequence," Duke Math. J., vol. 78, iss. 1, pp. 101-129, 1995.
    @article {mah-sad:vntele, MRKEY = {1328754},
      AUTHOR = {Mahowald, Mark and Sadofsky, Hal},
      TITLE = {{$v\sb n$} telescopes and the {A}dams spectral sequence},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {78},
      YEAR = {1995},
      NUMBER = {1},
      PAGES = {101--129},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {55P42 (55P60 55Q10 55T15)},
      MRNUMBER = {96h:55006},
      MRREVIEWER = {N. J. Kuhn},
      DOI = {10.1215/S0012-7094-95-07806-5},
      ZBLNUMBER = {0984.55008},
      }
  • [rav:thenon] Go to document D. C. Ravenel, "The non-existence of odd primary Arf invariant elements in stable homotopy," Math. Proc. Cambridge Philos. Soc., vol. 83, iss. 3, pp. 429-443, 1978.
    @article {rav:thenon, MRKEY = {0474291},
      AUTHOR = {Ravenel, Douglas C.},
      TITLE = {The non-existence of odd primary {A}rf invariant elements in stable homotopy},
      JOURNAL = {Math. Proc. Cambridge Philos. Soc.},
      FJOURNAL = {Mathematical Proceedings of the Cambridge Philosophical Society},
      VOLUME = {83},
      YEAR = {1978},
      NUMBER = {3},
      PAGES = {429--443},
      ISSN = {0305-0041},
      MRCLASS = {55E45},
      MRNUMBER = {57 \#13938},
      MRREVIEWER = {Donald W. Kahn},
      DOI = {10.1017/S0305004100054712},
      ZBLNUMBER = {0374.55023},
      }
  • [rav:green] D. C. Ravenel, Complex Cobordism and Stable Homotopy Groups of Spheres, Orlando, FL: Academic Press, 1986.
    @book {rav:green, MRKEY = {860042},
      AUTHOR = {Ravenel, Douglas C.},
      TITLE = {Complex Cobordism and Stable Homotopy Groups of Spheres},
      SERIES = {Pure and Applied Mathematics},
      NUMBER = {121},
      PUBLISHER = {Academic Press},
      ADDRESS = {Orlando, FL},
      YEAR = {1986},
      PAGES = {xx+413},
      ISBN = {0-12-583430-6; 0-12-583431-4},
      MRCLASS = {55-02 (55Qxx 57-02)},
      MRNUMBER = {87j:55003},
      MRREVIEWER = {Joseph Neisendorfer},
      ZBLNUMBER = {0608.55001},
      }
  • [rez:noteso] C. Rezk, "Notes on the Hopkins-Miller theorem," in Homotopy Theory via Algebraic Geometry and Group Representations (Evanston, IL, 1997), Providence, RI: Amer. Math. Soc., 1998, pp. 313-366.
    @incollection {rez:noteso, MRKEY = {1642902},
      AUTHOR = {Rezk, Charles},
      TITLE = {Notes on the {H}opkins-{M}iller theorem},
      BOOKTITLE = {Homotopy Theory via Algebraic Geometry and Group Representations ({E}vanston, {\rm IL},
      1997)},
      SERIES = {Contemp. Math.},
      NUMBER = {220},
      PAGES = {313--366},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1998},
      MRCLASS = {55N22 (55S99)},
      MRNUMBER = {2000i:55023},
      ZBLNUMBER = {0910.55004},
      }
  • [smi:onreal] Go to document L. Smith, "On realizing complex bordism modules. Applications to the stable homotopy of spheres," Amer. J. Math., vol. 92, pp. 793-856, 1970.
    @article {smi:onreal, MRKEY = {0275429},
      AUTHOR = {Smith, Larry},
      TITLE = {On realizing complex bordism modules. {A}pplications to the stable homotopy of spheres},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {92},
      YEAR = {1970},
      PAGES = {793--856},
      ISSN = {0002-9327},
      MRCLASS = {55.40 (57.00)},
      MRNUMBER = {43 \#1186a},
      DOI = {10.2307/2373397},
      ZBLNUMBER = {0218.55023},
      }
  • [swi:algebr] R. M. Switzer, Algebraic Topology—Homotopy and Homology, New York: Springer-Verlag, 1975.
    @book {swi:algebr, MRKEY = {0385836},
      AUTHOR = {Switzer, Robert M.},
      TITLE = {Algebraic Topology---Homotopy and Homology},
      SERIES = {Grundl. Math. Wissen.},
      NUMBER={212},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1975},
      PAGES = {xii+526},
      MRCLASS = {55-02},
      MRNUMBER = {52 \#6695},
      MRREVIEWER = {S. Y. Husseini},
      ZBLNUMBER = {0305.55001},
      }
  • [tod:animpo] Go to document H. Toda, "An important relation in homotopy groups of spheres," Proc. Japan Acad., vol. 43, pp. 839-842, 1967.
    @article {tod:animpo, MRKEY = {0230310},
      AUTHOR = {Toda, Hirosi},
      TITLE = {An important relation in homotopy groups of spheres},
      JOURNAL = {Proc. Japan Acad.},
      FJOURNAL = {Proceedings of the Japan Academy},
      VOLUME = {43},
      YEAR = {1967},
      PAGES = {839--842},
      ISSN = {0021-4280},
      MRCLASS = {55.40},
      MRNUMBER = {37 \#5872},
      MRREVIEWER = {P. S. Green},
      URL = {http://projecteuclid.org/euclid.pja/1195521423},
      ZBLNUMBER = {0169.25603},
      }
  • [tod:extend] Go to document H. Toda, "Extended $p$-th powers of complexes and applications to homotopy theory," Proc. Japan Acad., vol. 44, pp. 198-203, 1968.
    @article {tod:extend, MRKEY = {0230311},
      AUTHOR = {Toda, Hirosi},
      TITLE = {Extended {$p$}-th powers of complexes and applications to homotopy theory},
      JOURNAL = {Proc. Japan Acad.},
      FJOURNAL = {Proceedings of the Japan Academy},
      VOLUME = {44},
      YEAR = {1968},
      PAGES = {198--203},
      ISSN = {0021-4280},
      MRCLASS = {55.40},
      MRNUMBER = {37 \#5873},
      MRREVIEWER = {P. S. Green},
      URL = {http://projecteuclid.org/euclid.pja/1195521243},
      ZBLNUMBER = {0181.26405},
      }
  • [tod:onspec] Go to document H. Toda, "On spectra realizing exterior parts of the Steenrod algebra," Topology, vol. 10, pp. 53-65, 1971.
    @article {tod:onspec, MRKEY = {0271933},
      AUTHOR = {Toda, Hirosi},
      TITLE = {On spectra realizing exterior parts of the {S}teenrod algebra},
      JOURNAL = {Topology},
      FJOURNAL = {Topology. An International Journal of Mathematics},
      VOLUME = {10},
      YEAR = {1971},
      PAGES = {53--65},
      ISSN = {0040-9383},
      MRCLASS = {55.34},
      MRNUMBER = {42 \#6814},
      MRREVIEWER = {A. Liulevicius},
      DOI = {10.1016/0040-9383(71)90017-6},
      ZBLNUMBER = {0223.55029},
      }
  • [zah:theada] Go to document R. Zahler, "The Adams-Novikov spectral sequence for the spheres," Ann. of Math., vol. 96, pp. 480-504, 1972.
    @article {zah:theada, MRKEY = {0319197},
      AUTHOR = {Zahler, Raphael},
      TITLE = {The {A}dams-{N}ovikov spectral sequence for the spheres},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {96},
      YEAR = {1972},
      PAGES = {480--504},
      ISSN = {0003-486X},
      MRCLASS = {55H15},
      MRNUMBER = {47 \#7742},
      MRREVIEWER = {A. K. Bousfield},
      DOI = {10.2307/1970821},
      ZBLNUMBER = {0244.55021},
      }

Authors

Lee S. Nave